Lightning, Rockingham
- When
- August 14, 5:00 PM EST
- Where
- Rockingham County, Kingston
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.985, -71.089 (the zone’s center; the record gives no point)
Lightning struck a corner of an attached garage and ignited a fire that destroyed the structure. A motorcycle inside the garage was destroyed in the blaze.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck a corner of an attached garage and ignited a fire that destroyed the structure. A motorcycle inside the garage was destroyed in the blaze. Quick action of firefighters prevented the fire from spreading to the home, although the home did sustain smoke and water damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 14, 1:35 PM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 235 PM EDT SUN AUG 14 2005 .SHORT TERM (TONIGHT THROUGH MONDAY)... THE POTENTIAL FOR STRONG CONVECTION THIS EVENING...THEN TIMING THE END OF THE RAIN TONIGHT ARE THE FORECAST PROBLEMS. CURRENTLY...THE SURFACE FRONT SNAKES FROM SOUTHERNMOST VERMONT EAST ACROSS SOUTHERNMOST NEW HAMPSHIRE...THEN EAST ACROSS THE WATERS. NORTH OF THIS...THE LOWER LEVELS OF THE ATMOSPHERE ARE STABLE...WITH NORTHEAST WINDS AND DEW POINTS IN THE LOWER TO MID 60S. THE AIRMASS ABOVE THE STABLE LAYER QUICKLY BECOMES UNSTABLE...WITH HIGH FREEZING LEVELS AND HIGH WET BULB ZERO VALUES. SOUTH OF THE FRONT...INSTABILITY JUMPS MARKEDLY...WITH CONVECTION STARTING TO FLARE. CLOUDS COVER JUST ABOUT THE ENTIRE FORECAST AREA...WITH SOME CLEAR SPOTS ACROSS THE SOUTHERNMOST ZONES. A WEAK SHORT WAVE IS EVIDENT IN THE WATER VAPOR ACROSS SOUTHEAST NEW YORK...EMBEDDED IN A GENERALLY WEST TO SOUTHWEST FLOW. FOR THIS EVENING...THE BIGGEST CONCERN IN THE POTENTIAL FOR SEVERE WEATHER. RIGHT NOW...GIVEN THE POSITION OF THE FRONT...AND CLOUDS JUST ABOUT TO COVER THE REMAINDER OF THE SOUTHERNMOST PORTION OF THE FORECAST AREA...FEEL THE BEST THREAT REMAINS SOUTH OF THE AREA. WITH THE BOUNDARY REMAINING SOUTH...WILL LEAVE A MENTION OF GUSTY WINDS AND HEAVY RAINS ACROSS THE SOUTH. FURTHER NORTH...THE BETTER OVERRUNNING IS OCCURRING. WITH ELEVATED INSTABILITY PRESENT...WILL MENTION A THUNDERSTORM FOR MOST LOCATIONS. OTHERWISE...THE OVERRUNNING EXTENDS BACK THROUGH EASTER ONTARIO. BASED ON THIS...WILL LEAVE THE HIGHEST RAIN CHANCES NORTH...WITH THE LOWEST SOUTH. THE OVERRUNNING ENDS ABRUPTLY LATE TONIGHT...AND WILL END THE RAIN FROM WEST TO EAST LATE TONIGHT. LOOKS LIKE THE GFS MOS NUMBERS WILL BE A BIT TOO COOL ONCE AGAIN FOR LOWS...AND LEANED TOWARD THE NAM MOS NUMBERS FOR LOWS. FOR MONDAY...THE NAM LAGS BEHIND THE GFS IN THE CLEARING. AS WINDS SHIFT TO THE NORTH...CLEARING WILL SPREAD SOUTH. MOST LOCATIONS SHOULD SEE SOME SUNSHINE BY AFTERNOON...AND WILL INDICATE THIS. LEANED TOWARD A COMPROMISE OF MOS NUMBERS FOR HIGHS...SINCE THE GFS MAY BE A BIT TOO WARM. && .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... LONG TERM BEGINS WITH A RATHER QUIET PERIOD TUESDAY THROUGH THURSDAY. FRONTAL BOUNDARY IN PLACE SOUTH OF CWA WITH A WEAK RIDGE IN PLACE OVER REGION. COLD FRONT MOVES THROUGH ON TUESDAY NIGHT...BUT IT SHOULD BE DRY SO WILL ONLY CONSIST OF A WIND SHIFT AND MAYBE SOME COOLING. NORTHERLY FLOW DURING THE DAY ON WEDNESDAY...BUT LITTLE IN THE WAY OF RELIEF FROM WARM TEMPERATURES. EXPECT MOST LOCATIONS TO CLIMB INTO THE 80S ON WEDNESDAY. HIGH PRESSURE REMAINS IN PLACE DURING THE DAY ON THURSDAY. RETURN FLOW SETS UP ON FRIDAY... ALLOWING TEMPERATURES TO CLIMB AND DEWPOINTS TO RISE. RATHER STRONG COLD FRONT DROPS IN FROM THE NORTHWEST ON SATURDAY. 12Z GFS IS QUITE A BIT STRONGER THAN PREVIOUS RUNS WITH THIS SYSTEM. WILL CONTINUE WITH CHANCE POPS AND WAIT TO SEE HOW FUTURE RUNS HANDLE THIS SYSTEM. IF MODELS CONTINUE WITH THE STRENGTH OF THE SYSTEM... IT COULD BE A DECENT WEATHER MAKER FOR THE WEEKEND. && .AVIATION... TERMINALS ARE VFR AT THE MOMENT. INCLUDED THE MENTION OF THUNDERSTORMS FOR LEB...CON AND PSM...AS THEY WILL BE CLOSEST TO THE FRONT AND INSTABILITY. AS THE WAVE MOVES EASTWARD...CEILINGS WILL BECOME MVFR FOR ALL TERMINALS AFTER 02Z...AND DROP TO IFR FOR ALMOST ALL LOCATIONS. THIS WILL START TO IMPROVE AFTER 12Z-15Z MONDAY. && .MARINE... IN THE SHORT TERM...WINDS ALREADY GUSTING TO 20 KNOTS NORTH OF THE STATIONARY FRONT. BELIEVE THIS WILL INCREASE AS THE EVENING WEARS ON. MODEL SOUNDINGS SUGGEST FREQUENT GUSTS POSSIBLE FOR IOSN3...AND SEAS WILL RESPOND. FOR THIS REASON...WILL RAISE A SMALL CRAFT ADVISORY FOR TONIGHT AND EARLY MONDAY...BASED MAINLY ON GUSTS. AS THE WAVE MOVES BY MONDAY MORNING...WINDS WILL DROP OFF QUICKLY IN THE AFTERNOON. HOWEVER...SEAS MAY SLOSH AROUND INTO THE AFTERNOON BEFORE DROPPING OFF. IN THE LONG TERM...EXPECT CONDITIONS TO REMAIN RATHER TRANQUIL FOR THE MAJORITY OF THE EXTENDED PERIOD. SOME QUESTIONS REMAIN ABOUT SATURDAY AND SUNDAY...AS A STRONG COLD FRONT MAY MOVE ACROSS THE REGION. WINDS BEHIND THIS FRONT MAY POSE SOME PROBLEMS FOR THE WATERS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ150 FROM 4 AM MONDAY TO 1 PM MONDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 347 AM EDT SUN AUG 14 2005 ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-150746- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA OUT 25 NM- INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH... BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD... BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT... COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY... DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON... FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN... KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN... LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH... MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD... OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH... RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD... SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE... TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE 347 AM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE .DAY ONE...TODAY AND TONIGHT ISOLATED STORMS MAY PRODUCE LOCALLY DAMAGING WINDS THIS AFTERNOON OVER SOUTHERNMOST NEW HAMPSHIRE AND EXTREME SOUTHWEST MAINE. A FEW STORMS MAY CONTAIN VIVID LIGHTNING AND BRIEF DOWNPOURS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 257 PM EDT SUN AUG 14 2005 MEZ018-023-NHZ007>010-013-014-150000- BELKNAP NH-COASTAL ROCKINGHAM NH-COASTAL YORK ME- INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH-STRAFFORD NH- SULLIVAN NH- INCLUDING THE CITIES OF...ALFRED...BIDDEFORD...CLAREMONT...CONCORD... DERRY...DOVER...DURHAM...EXETER...FRANKLIN...HAMPTON...HENNIKER... KITTERY...LACONIA...MEREDITH...NEW LONDON...NORTHWOOD...PORTSMOUTH... ROCHESTER...SALEM AND SANFORD 257 PM EDT SUN AUG 14 2005 ...THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINS ARE POSSIBLE THROUGH THIS EVENING ACROSS SOUTHERN NEW HAMPSHIRE AND SOUTHWEST MAINE... AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHERN NEW HAMPSHIRE AND SOUTHWEST MAINE THIS EVENING. A FEW OF THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS...VERY HEAVY RAINS AND FREQUENT LIGHTNING. THE STRONGEST STORMS ARE MOST LIKELY ACROSS MERRIMACK... ROCKINGHAM AND STRAFFORD COUNTIES IN SOUTHERN NEW HAMPSHIRE AND YORK COUNTY IN MAINE. IF YOU PLAN TO BE OUTSIDE DURING THE EVENING IN SOUTHERN NEW HAMPSHIRE AND SOUTHWEST MAINE...BE ON THE ALERT FOR THREATENING WEATHER. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 453 PM EDT SUN AUG 14 2005 NHZ008-010-013-014-142252- COASTAL ROCKINGHAM NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH- STRAFFORD NH- INCLUDING THE CITIES OF...CONCORD...DERRY...DOVER...DURHAM... EXETER...FRANKLIN...HAMPTON...HENNIKER...LACONIA...NEW LONDON... NORTHWOOD...PORTSMOUTH...ROCHESTER AND SALEM 453 PM EDT SUN AUG 14 2005 ...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINS AND GUSTY WINDS WILL AFFECT SOUTHEAST NEW HAMPSHIRE THROUGH 630 PM... AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT EASTERN MERRIMACK...SOUTHERN STRAFFORD AND ROCKINGHAM COUNTIES LATE THIS AFTERNOON. AS THE STRONGEST STORMS AFFECT CHESTER...DERRY...WINDHAM AND SALEM...EXPECT WIND GUSTS TO 35 MPH...FREQUENT LIGHTNING AND PERHAPS SMALL HAIL. IN ADDITION...UP TO 1.25 INCHES OF RAIN COULD FALL IN LESS THAN AN HOUR WITH THE STRONGEST STORMS. THIS COULD RESULT IN LOCALIZED STREET FLOODING...AND FLOODING OF LOW LYING AREAS. IF YOU HAVE PLANS OUTSIDE IN SOUTHERN NEW HAMPSHIRE THROUGH EARLY THIS EVENING...BE ON THE ALERT FOR THREATENING WEATHER. HAYES
The Boston radar (KBOX), 115 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2005Every state in 2005This day in weather historyWarnings in New Hampshire, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469408.